Browse

You are looking at 1 - 2 of 2 items

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

V Larouche, L Snell and D V Morris

Summary

Myxoedema madness was first described as a consequence of severe hypothyroidism in 1949. Most cases were secondary to long-standing untreated primary hypothyroidism. We present the first reported case of iatrogenic myxoedema madness following radioactive iodine ablation for Graves' disease, with a second concurrent diagnosis of primary hyperaldosteronism. A 29-year-old woman presented with severe hypothyroidism, a 1-week history of psychotic behaviour and paranoid delusions 3 months after treatment with radioactive iodine ablation for Graves' disease. Her psychiatric symptoms abated with levothyroxine replacement. She was concurrently found to be hypertensive and hypokalemic. Primary hyperaldosteronism from bilateral adrenal hyperplasia was diagnosed. This case report serves as a reminder that myxoedema madness can be a complication of acute hypothyroidism following radioactive iodine ablation of Graves' disease and that primary hyperaldosteronism may be associated with autoimmune hyperthyroidism.

Learning points

  • Psychosis (myxoedema madness) can present as a neuropsychiatric manifestation of acute hypothyroidism following radioactive iodine ablation of Graves' disease.

  • Primary hyperaldosteronism may be caused by idiopathic bilateral adrenal hyperplasia even in the presence of an adrenal adenoma seen on imaging.

  • Adrenal vein sampling is a useful tool for differentiating between a unilateral aldosterone-producing adenoma, which is managed surgically, and an idiopathic bilateral adrenal hyperplasia, which is managed medically.

  • The management of autoimmune hyperthyroidism, iatrogenic hypothyroidism and primary hyperaldosteronism from bilateral idiopathic adrenal hyperplasia in patients planning pregnancy includes delaying pregnancy 6 months following radioactive iodine treatment and until patient is euthyroid for 3 months, using amiloride as opposed to spironolactone, controlling blood pressure with agents safe in pregnancy such as nifedipine and avoiding β blockers.

  • Autoimmune hyperthyroidism and primary hyperaldosteronism rarely coexist; any underlying mechanism associating the two is still unclear.